Ohio, 2022

Damaging Winds in Ohio, June 22, 2022

June 22, 2022 · NWS ILN · 15 events in 9 counties and zones

Scattered thunderstorms developed during the afternoon hours along a cold front moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours along a cold front moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 22, 1:14 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 22, 1:14 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
214 PM EDT Wed Jun 22 2022

.SYNOPSIS...
Scattered thunderstorms are expected today as a cold front
moves through the region. Dry conditions will return for
Thursday through Saturday before additional precipitation
chances return to the region for Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A cold front will work through the region today. There will be
quite a bit of instability however little in the way of shear.
Expect scattered thunderstorms to develop for the afternoon to
early evening hours. With high DCAPE values there is the
potential that some of these storms will be severe with damaging
winds the primary threat. Cannot rule out an isolated hail
report as well.

Temperatures are already into the 80s to close to 90 degrees in
some locations. The combination of heat and humidity will lead
to heat index values near 100 in some areas. Due to this, have
continued the heat advisory across portions of the region.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Cold front pushes south of the CWA early in the evening,
bringing an end to convection. Drier air moves in behind the
front as high pressure moves from the Midwest into the Ohio
Valley by Thursday.

Skies clear overnight, with temperatures dropping into the low
to mid 60s. Thursday will be less humid with plenty of sunshine,
and high temperatures in the lower to mid 80s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Unseasonably dry air will settle into the OH Vly for the start
of the long term period in the wake of the front's progression
through the region later today into tonight. This will allow for
daytime highs generally a few degrees above normal while
overnight lows will generally be a few degrees below normal with
the more substantial diurnal swings expected due to the dry
airmass for Friday. Highs in the upper 80s to around 90 degrees
are expected Friday, with temps Friday/Friday night generally
2-3 degrees warmer than Thursday/Thursday night, respectively.

More substantial moisture advection E into the area will evolve by
early Saturday as the midlevel ridge centered over the lower MS Rvr
Vly nudges slightly, and rather briefly, into the OH Vly. This will
allow for hot and more humid conditions on Saturday, most likely the
warmest day in the long term stretch, with highs in the low to mid
90s and DPs reaching back into the lower 60s in a few spots. There
are some uncertainties regarding cloud cover, and the corresponding
impact on temps, into the area Saturday as a midlevel disturbance
initially over MO/IL weakens with SE progression during the daytime
Saturday.

A muggy night is likely in store Saturday night in the pre-frontal
environment as the next system approaches the OH Vly by Sunday.
Aloft, the aforementioned ridge will flatten as a trof digs from the
upper Midwest into the Great Lakes region Sunday into Monday. Model
guidance remains in good agreement showing a front moving through
the region sometime Sunday into Sunday night. Still some subtle
timing differences in the envelope of solutions, which will
undoubtedly have an impact of daytime highs Sunday and lows Sunday
night, but confidence is high in a return to drier and more
seasonably mild temps once again early next week. The frontal
progression through the area will offer renewed chances for showers
and storms, but the window for such activity looks to be rather
brief in nature immediately ahead of the front Sunday and/or Sunday
evening. This will likely be the only substantial/widespread pcpn
chance through the long term period locally, continuing the recent
stretch of drier-than-normal conditions.

Cooler and drier air settles back into the area for the beginning of
next workweek, offering another stretch of mild temps with
unseasonably dry air across the ILN FA.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A frontal boundary will continue to work through the region this
afternoon and into the early evening hours. Expect showers and
thunderstorms to develop around to just south of KDAY. Showers
and thunderstorms will move through the area TAF sites this
afternoon into the early evening hours before moving south of
the region. There will be the potential for some reduced vsbys
with the thunderstorm activity. Drier air will work into the
area tonight and therefore limited any fog mention at KLUK to
MVFR conditions at this time.

OUTLOOK...Valley fog will be possible Friday morning. Thunderstorms
possible on Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 7 PM EDT this evening for OHZ054-055-
     061>065-070>074-077>082-088.
KY...Heat Advisory until 7 PM EDT this evening for KYZ089>100.
IN...Heat Advisory until 7 PM EDT this evening for INZ066-073>075-
     080.

&&

SYNOPSIS...BPP
NEAR TERM...Novak
SHORT TERM...BPP
LONG TERM...KC
AVIATION...Novak
Hazardous weather outlook, Jun 22, 4:26 AM EST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Wilmington OH
526 AM EDT Wed Jun 22 2022

INZ050-058-059-OHZ026-034-035-042>046-051>053-056-060-230930-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Licking-Preble-
526 AM EDT Wed Jun 22 2022

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Isolated storms are possible this afternoon. A strong thunderstorm
with gusty winds cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-073>075-080-KYZ089>100-OHZ054-055-061>065-070>074-077>082-088-
230930-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Madison-Franklin OH-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-
Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-
Adams-Pike-Scioto-
526 AM EDT Wed Jun 22 2022

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio,
Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additionally, scattered storms are expected this afternoon into
early evening. A few strong to severe storms will be possible, with
gusty to isolated damaging winds being the primary threat. Isolated
hail will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 22, 12:22 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
122 PM EDT Wed Jun 22 2022

INZ050-058-059-OHZ044>046-051>053-056-060-221930-
Wayne-Fayette IN-Union IN-Logan-Union OH-Delaware-Miami-Champaign-
Clark-Licking-Preble-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Bellefontaine, Marysville, Delaware, Troy,
Piqua, Tipp City, Urbana, Springfield, Newark, Eaton, and Camden
122 PM EDT Wed Jun 22 2022

...HEAT INDEX VALUES IN THE UPPER 90S THIS AFTERNOON...

The combination of heat and humidity has allowed for heat index
values in the upper 90s to near 100 this afternoon. Drink plenty
of fluids, stay in an air-conditioned room, stay out of the sun,
and check up on relatives and neighbors. Young children and pets
should never be left unattended in vehicles under any
circumstances.

The radar

The Cincinnati radar (KILN), 38 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
June 22, 2:27 PM EST to 2:29 PM EST
Where
Montgomery County, 0.63 mi NNW of Oak Ridge
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
39.658, -84.135

A few large branches were downed near the intersection of Hewitt Avenue and Whipp Road.

Thunderstorm Wind, Greene

When
June 22, 2:35 PM EST to 2:45 PM EST
Where
Greene County, 2.14 mi NNE of Pogue Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
State Official
Coordinates
39.630, -83.960

Several trees and power lines were downed across southern Greene County.

Thunderstorm Wind, Warren

When
June 22, 3:00 PM EST to 3:02 PM EST
Where
Warren County, 2.76 mi ENE of Lebanon Brownies Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.410, -84.150

Several trees were downed near the intersection of State Route 123 and Interstate 71.

Thunderstorm Wind, Butler

When
June 22, 3:00 PM EST to 3:02 PM EST
Where
Butler County, 1.65 mi SE of Millville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
39.367, -84.625

A large tree fell through the top of a park building, causing significant damage.

Thunderstorm Wind, Butler

When
June 22, 3:03 PM EST to 3:05 PM EST
Where
Butler County, 0.69 mi N of Pisgah
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
39.330, -84.630

Several trees and powerlines were downed along Cleves Road.

Thunderstorm Wind, Clinton

When
June 22, 3:13 PM EST to 3:15 PM EST
Where
Clinton County, 0.87 mi NE of Ogden
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.440, -83.910

Large branches and wires were downed.

Thunderstorm Wind, Clinton

When
June 22, 3:13 PM EST to 3:15 PM EST
Where
Clinton County, 1.6 mi E of Ogden
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.430, -83.890

Two large branches were downed. One damaged a wooden fence.

Thunderstorm Wind, Hamilton

When
June 22, 3:27 PM EST to 3:29 PM EST
Where
Hamilton County, 0.54 mi E of Valley Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.170, -84.770

Several trees and power lines were downed in Whitewater Township.

Thunderstorm Wind, Fairfield

When
June 22, 3:50 PM EST to 3:52 PM EST
Where
Fairfield County, 1.27 mi WNW of Beals
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
39.890, -82.770

Several large tree limbs were downed.

Thunderstorm Wind, Fairfield

When
June 22, 4:10 PM EST to 4:12 PM EST
Where
Fairfield County, 1.74 mi NE of Dumontville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.790, -82.600

A few trees were downed across northern Fairfield County.

Thunderstorm Wind, Brown

When
June 22, 4:48 PM EST to 4:50 PM EST
Where
Brown County, 1.44 mi E of Russellville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.867, -83.753

A tree was downed along Russellville-Winchester Road.

Thunderstorm Wind, Brown

When
June 22, 4:50 PM EST to 4:52 PM EST
Where
Brown County, Georgetown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
38.870, -83.900

A couple of trees were downed in the Georgetown area.

Thunderstorm Wind, Scioto

When
June 22, 5:17 PM EST to 5:19 PM EST
Where
Scioto County, 1.4 mi ENE of Lucasville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.890, -82.957

A few trees were downed along Thomas Hollow Road.

Thunderstorm Wind, Scioto

When
June 22, 5:20 PM EST to 5:22 PM EST
Where
Scioto County, 1.9 mi NNW of Clarktown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.876, -82.913

A few trees were downed along Blue Run Township Road.

Thunderstorm Wind, Scioto

When
June 22, 5:42 PM EST to 5:44 PM EST
Where
Scioto County, 1.55 mi N of Sugar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.742, -83.075

A few trees were downed along Careys Run Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024573, 1024576, 1024578, 1024580, 1024581, 1024582, 1024585, 1024589, 1024590, 1024591, 1024592, 1024593, 1024595, 1024596, 1024597.